Tenofovir nephropathy in a patient with human immunodeficiency virus

Wei Shan Tsai, Lih Shinn Wang, Yung Hsiang Hsu, Yu Li Lin, Te Chao Fang, Bang Gee Hsu

Research output: Contribution to journalArticle

Abstract

Tenofovir is an effective and widely used antiretroviral drug for the treatment of both human immunodeficiency virus (HIV) and hepatitis B virus infection. Although large clinical studies and postmarketing data support a benign renal profile for tenofovir, numerous cases of kidney injury have raised concerns about its nephrotoxic potential. Here, we describe the case of a 33-year-old man with HIV who was treated with tenofovir, following which he developed acute renal failure with proteinuria, glucosuria, hypouricemia, hypophosphatemia, and normal anion gap metabolic acidosis, which are suggestive of acute kidney injury with Fanconi's syndrome. A renal biopsy revealed acute tubular necrosis with eosinophilic intracytoplasmic inclusions within the proximal tubular cells. Electron microscopic images demonstrate giant mitochondria and display prominent clumping, loss, and disorientation of cristae. After the discontinuation of tenofovir treatment, the patient's renal function improved and the serum uric acid and phosphorous levels returned to normal. Tenofovir-induced Fanconi's syndrome is an adverse effect that should be considered when prescribing antiretroviral therapy.

Original languageEnglish
Pages (from-to)83-86
Number of pages4
JournalTzu Chi Medical Journal
Volume27
Issue number2
DOIs
Publication statusPublished - 2015
Externally publishedYes

Fingerprint

Tenofovir
HIV
Fanconi Syndrome
Kidney
Acute Kidney Injury
Hypophosphatemia
Acid-Base Equilibrium
Virus Diseases
Acidosis
Uric Acid
Proteinuria
Hepatitis B virus
Mitochondria
Necrosis
Therapeutics
Electrons
Biopsy

Keywords

  • Acute renal failure
  • Fanconi's syndrome
  • Human immunodeficiency virus
  • Tenofovir

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Tenofovir nephropathy in a patient with human immunodeficiency virus. / Tsai, Wei Shan; Wang, Lih Shinn; Hsu, Yung Hsiang; Lin, Yu Li; Fang, Te Chao; Hsu, Bang Gee.

In: Tzu Chi Medical Journal, Vol. 27, No. 2, 2015, p. 83-86.

Research output: Contribution to journalArticle

Tsai, Wei Shan ; Wang, Lih Shinn ; Hsu, Yung Hsiang ; Lin, Yu Li ; Fang, Te Chao ; Hsu, Bang Gee. / Tenofovir nephropathy in a patient with human immunodeficiency virus. In: Tzu Chi Medical Journal. 2015 ; Vol. 27, No. 2. pp. 83-86.
@article{5d514d7f16044592a8769fc22ced44ba,
title = "Tenofovir nephropathy in a patient with human immunodeficiency virus",
abstract = "Tenofovir is an effective and widely used antiretroviral drug for the treatment of both human immunodeficiency virus (HIV) and hepatitis B virus infection. Although large clinical studies and postmarketing data support a benign renal profile for tenofovir, numerous cases of kidney injury have raised concerns about its nephrotoxic potential. Here, we describe the case of a 33-year-old man with HIV who was treated with tenofovir, following which he developed acute renal failure with proteinuria, glucosuria, hypouricemia, hypophosphatemia, and normal anion gap metabolic acidosis, which are suggestive of acute kidney injury with Fanconi's syndrome. A renal biopsy revealed acute tubular necrosis with eosinophilic intracytoplasmic inclusions within the proximal tubular cells. Electron microscopic images demonstrate giant mitochondria and display prominent clumping, loss, and disorientation of cristae. After the discontinuation of tenofovir treatment, the patient's renal function improved and the serum uric acid and phosphorous levels returned to normal. Tenofovir-induced Fanconi's syndrome is an adverse effect that should be considered when prescribing antiretroviral therapy.",
keywords = "Acute renal failure, Fanconi's syndrome, Human immunodeficiency virus, Tenofovir",
author = "Tsai, {Wei Shan} and Wang, {Lih Shinn} and Hsu, {Yung Hsiang} and Lin, {Yu Li} and Fang, {Te Chao} and Hsu, {Bang Gee}",
year = "2015",
doi = "10.1016/j.tcmj.2014.02.001",
language = "English",
volume = "27",
pages = "83--86",
journal = "Tzu Chi Medical Journal",
issn = "1016-3190",
publisher = "財團法人中華民國佛教慈濟慈善事業基金會",
number = "2",

}

TY - JOUR

T1 - Tenofovir nephropathy in a patient with human immunodeficiency virus

AU - Tsai, Wei Shan

AU - Wang, Lih Shinn

AU - Hsu, Yung Hsiang

AU - Lin, Yu Li

AU - Fang, Te Chao

AU - Hsu, Bang Gee

PY - 2015

Y1 - 2015

N2 - Tenofovir is an effective and widely used antiretroviral drug for the treatment of both human immunodeficiency virus (HIV) and hepatitis B virus infection. Although large clinical studies and postmarketing data support a benign renal profile for tenofovir, numerous cases of kidney injury have raised concerns about its nephrotoxic potential. Here, we describe the case of a 33-year-old man with HIV who was treated with tenofovir, following which he developed acute renal failure with proteinuria, glucosuria, hypouricemia, hypophosphatemia, and normal anion gap metabolic acidosis, which are suggestive of acute kidney injury with Fanconi's syndrome. A renal biopsy revealed acute tubular necrosis with eosinophilic intracytoplasmic inclusions within the proximal tubular cells. Electron microscopic images demonstrate giant mitochondria and display prominent clumping, loss, and disorientation of cristae. After the discontinuation of tenofovir treatment, the patient's renal function improved and the serum uric acid and phosphorous levels returned to normal. Tenofovir-induced Fanconi's syndrome is an adverse effect that should be considered when prescribing antiretroviral therapy.

AB - Tenofovir is an effective and widely used antiretroviral drug for the treatment of both human immunodeficiency virus (HIV) and hepatitis B virus infection. Although large clinical studies and postmarketing data support a benign renal profile for tenofovir, numerous cases of kidney injury have raised concerns about its nephrotoxic potential. Here, we describe the case of a 33-year-old man with HIV who was treated with tenofovir, following which he developed acute renal failure with proteinuria, glucosuria, hypouricemia, hypophosphatemia, and normal anion gap metabolic acidosis, which are suggestive of acute kidney injury with Fanconi's syndrome. A renal biopsy revealed acute tubular necrosis with eosinophilic intracytoplasmic inclusions within the proximal tubular cells. Electron microscopic images demonstrate giant mitochondria and display prominent clumping, loss, and disorientation of cristae. After the discontinuation of tenofovir treatment, the patient's renal function improved and the serum uric acid and phosphorous levels returned to normal. Tenofovir-induced Fanconi's syndrome is an adverse effect that should be considered when prescribing antiretroviral therapy.

KW - Acute renal failure

KW - Fanconi's syndrome

KW - Human immunodeficiency virus

KW - Tenofovir

UR - http://www.scopus.com/inward/record.url?scp=84937163724&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84937163724&partnerID=8YFLogxK

U2 - 10.1016/j.tcmj.2014.02.001

DO - 10.1016/j.tcmj.2014.02.001

M3 - Article

VL - 27

SP - 83

EP - 86

JO - Tzu Chi Medical Journal

JF - Tzu Chi Medical Journal

SN - 1016-3190

IS - 2

ER -